Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 364, NWS Springfield, MO

July 12, 2003Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 12, 2003, 5:28 AM CDT for Barry County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 5:28 AM CDT (10:28 UTC)
Expired
Jul 12, 2003, 6:15 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KSGF 121028
SVRSGF
MOC009-121115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI

* UNTIL 615 AM CDT.

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHEATON...OR 14 MILES SOUTHWEST OF MONETT...AND MOVING SOUTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EXETER BY 535 AM CDT.
   CASSVILLE BY 540 AM CDT.
   WASHBURN BY 545 AM CDT.
   SELIGMAN BY 555 AM CDT.

THE TOWNS OF RIDGLEY AND WAYNE ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3683 9395 3676 9416 3626 9396 3635 9368

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:29 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 12, 4:29 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT SAT JUL 12 2003

...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND
TONIGHT...

.DISCUSSION...
EARLY THIS MORNING...NUMEROUS SHOWERS AND THUNDERSTORMS PERSISTED
ACROSS MAINLY THE WESTERN HALF OF THE FORECAST AREA.  CONTINUE TO
RECEIVE A FEW REPORTS OF LARGE HAIL...AS A 500 MB SPEED MAX HELPED
TO ORGANIZE THE STORMS.  THE STORMS ARE ALIGNED GENERALLY ALONG AN
AXIS OF HIGHER 850 MB THETA-E WHICH HAVE POOLED ALONG A WEAK
BOUNDARY DRAPED ACROSS SOUTHERN KANSAS AND MISSOURI.  LOCALIZED
FLOODING HAS ALSO BEEN A PROBLEM OVERNIGHT...AS THUNDERSTORMS HAVE
TRAINED OVER THE SAME LOCATIONS ACROSS PARTS OF WESTERN MISSOURI.
IN ADDITION...PRECIPITABLE WATER VALUES WERE AROUND 1.75
INCHES...WHICH HAVE MADE THE STORMS EFFICIENT PRECIPITATION
PRODUCERS.

.SHORT TERM(TODAY THROUGH MONDAY)...

THUNDERSTORMS SHOULD BEGIN TO TAPER OFF WITHIN THE NEXT 4 TO 5
HOURS...AS THE LOW-LEVEL JET BECOMES MORE WESTERLY AND WEAKENS.
CONCERNED ABOUT REDEVELOPMENT THIS AFTERNOON...AS THE SURFACE
BOUNDARY WILL STILL BE FOUND ACROSS SOUTHERN MISSOURI.  IN
ADDITION...BOTH THE GFS AND ETA POOL DEWPOINTS AROUND 70 ACROSS
SOUTHERN MISSOURI. ETA CAPES LOOK OVERDONE...HOWEVER VALUES IN
EXCESS OF 2000 J/KG ARE POSSIBLE WITH AFTERNOON HEATING.  WEAK
CONVERGENCE ALONG THE BOUNDARY MAY TRIGGER MORE STORMS LATER TODAY...WITH
THE BEST CHANCE ALONG THE ARKANSAS BORDER.

850MB BOUNDARY HANGS NEAR THE ARKANSAS BORDER TONIGHT...KEPT
20 TO 30 POPS GENERALLY ACROSS THE SOUTHERN THIRD OF THE FORECAST
AREA.  WEAK ISENTROPIC LIFT AND 850MB THETA-E CONVERGENCE ALONG THIS
BOUNDARY WARRANT KEEPING THESE LOW RAIN CHANCES IN THE GRIDS.
CONVECTION WILL NOT BE AS WIDESPREAD AS FRIDAY NIGHT...AS 850 MB
MOISTURE TRANSPORT IS MUCH WEAKER.  LOOKS LIKE MOST OF THE FORECAST
AREA WILL BE DRY ON SUNDAY.  HOWEVER...PUT SLIGHT CHANCES IN FOR OUR
COUNTIES ALONG THE ARKANSAS BORDER.  THE GFS...OPERATIONAL ETA...AND
KAIN-FRITSCH ETA KEEP THE BULK OF THE PRECIPITATION SOUTH OF THE
FORECAST AREA.

.EXTENDED (TUESDAY THROUGH FRIDAY)...
00Z GFS/AVN RUN SHOWS 500 MB RIDGING CENTERED OVER THE FOUR CORNERS REGION
BUILDING FURTHER EAST DURING THE FIRST PART OF THE WORK WEEK.  BY
TUESDAY AFTERNOON...AN UPPER WAVE AND ITS ASSOCIATED FRONT PUSH
SOUTHEAST ALONG THE EASTERN PERIPHERY OF THE RIDGE.  PREVIOUS GRIDS
HAD CHANCES OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.  LATEST
GFS/AVN RUN BRINGS THE PRECIPITATION/FRONT THROUGH A LITTLE FASTER.
DECIDED TO NOT GET TOO CUTE WITH TIMING THIS FAR OUT...DID NOT MAKE
LARGE CHANGES TO POPS ON TUESDAY AND WEDNESDAY.  DECENT INSTABILITY
WILL BE FOUND IN ADVANCE OF THE FRONT...AS LI VALUES ARE PROGGED TO
RANGE BETWEEN -4 AND -8. KEPT THE REMAINDER OF THE EXTENDED DRY...AS
MODELS INDICATE THE STRONGER NORTHWEST FLOW WILL STAY EAST OF THE
OZARKS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jul 11, 10:25 PM CDT, 7 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS TONIGHT...SCATTERED STORMS MAY
  CONTAIN:
    HAIL UP TO THE SIZE OF HALF DOLLARS.
    WIND GUSTS IN EXCESS 60 MPH.

  LOCALLY HEAVY RAINFALL...WITH LOCAL AMOUNTS IN EXCESS OF AN INCH.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
  MOISTURE AXIS LINE FROM SOUTHEAST KANSAS...EASTWARD THROUGH
  SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS. THE SEVERE HAIL AND
  HIGH WIND EVENT WILL LIKELY DIMINISH BY 1 AM...HOWEVER...THE
  THREAT OF FLOODING WILL INCREASE OVERNIGHT AS RAINFALL WILL LIKELY
  CONTINUE OVER THE SAME AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY
  EVENING.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHWARD THROUGH THE
  MISSISSIPPI VALLEY TONIGHT. AS THE DISTURBANCE APPROACHES THE AREA
  ADDITIONAL THUNDERSTORMS WILL DEVELOP...ESPECIALLY ALONG A DEVELOP
  LOW LEVEL JET AND THETA-E RIDGE AXIS LINE OVER SOUTHERN MISSOURI.

  IN ADDITION TO THE SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL
  CONTAIN HEAVY RAINFALL. AT THIS TIME CONDITIONS DO NOT FAVOR AN
  SIGNIFICANT FLOODING EVENT...BUT ISOLATED FLOODING IS LIKELY AS
  THE DEVELOPMENT OF THE LOW LEVEL JET BECOMES MORE PRONOUNCED
  OVERNIGHT. SOME LOCATIONS COULD SEE RAINFALL AMOUNTS OF 1 TO 2
  INCHES TONIGHT...WITH ISOLATED THREE TO FOUR INCH AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THE FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER SOUTHERN
  MISSOURI TOMORROW. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED
  ALONG THE BOUNDARY DURING THE DAY TOMORROW. IT IS UNCLEAR HOW
  TONIGHTS THUNDERSTORMS WILL AFFECT CLOUD COVER AND SUBSEQUENT
  INSTABILITY...HOWEVER IF THE ATMOSPHERE DOES DESTABILIZE...WIND
  FIELDS WILL REMAIN SUPPORTIVE OF SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS AGAIN ON SATURDAY.

  THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS
  YET ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS LIKELY THROUGH 3 AM OVER MOST OF SOUTHERN
  MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Jul 12, 4:03 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    SPRINGFIELD               MO   FLOOD
07/12/03   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WATER ACROSS SOME ROADS
                                          IN THE WEST PORTION OF
                                          SPRINGFIELD.
Local storm report, Jul 12, 4:04 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    WILLARD                   MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY PUBLIC.
Local storm report, Jul 12, 4:12 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 AM    JOPLIN                    MO   .75 INCH HAIL
07/12/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 4:14 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 AM    SPRINGFIELD               MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.  HAIL AT SMSU.
Local storm report, Jul 12, 4:15 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    CASSVILLE                 MO   .75 INCH HAIL
07/12/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 4:16 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    SPRINGFIELD               MO   .75 INCH HAIL
07/12/03   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:41 PM CDTSevere Thunderstorm WarningSGFPulaski64 min
Jul 11, 7:56 PM CDTSevere Thunderstorm WarningSGFDouglas49 min
Jul 11, 8:07 PM CDTSevere Thunderstorm WarningSGFPhelps53 min
Jul 11, 8:39 PM CDTSevere Thunderstorm WarningSGFTexas66 min
Jul 11, 9:00 PM CDTSevere Thunderstorm WarningSGFVernon60 min
Jul 11, 9:06 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps54 min
Jul 11, 9:08 PM CDTSevere Thunderstorm WarningSGFSt. Clair52 min
Jul 11, 9:12 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Jul 11, 9:19 PM CDTSevere Thunderstorm WarningSGFShannon56 min
Jul 11, 9:33 PM CDTSevere Thunderstorm WarningSGFHickory57 min
Jul 11, 9:55 PM CDTSevere Thunderstorm WarningSGFOregon65 min
Jul 11, 10:16 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan59 min
Jul 11, 10:25 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone80 min
Jul 11, 10:43 PM CDTSevere Thunderstorm WarningSGFTaney77 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningSGFDent61 min
Jul 11, 11:00 PM CDTSevere Thunderstorm WarningSGFVernon60 min
Jul 11, 11:12 PM CDTSevere Thunderstorm WarningSGFMcDonald63 min
Jul 11, 11:14 PM CDTFlash Flood WarningSGFDent4 hr
Jul 11, 11:27 PM CDTFlash Flood WarningSGFPhelps4 hr
Jul 11, 11:38 PM CDTSevere Thunderstorm WarningSGFShannon52 min
Jul 12, 12:02 AM CDTSevere Thunderstorm WarningSGFVernon73 min
Jul 12, 12:40 AM CDTSevere Thunderstorm WarningSGFGreene65 min
Jul 12, 12:52 AM CDTSevere Thunderstorm WarningSGFBarton, Dade53 min
Jul 12, 1:14 AM CDTSevere Thunderstorm WarningSGFVernon46 min
Jul 12, 1:23 AM CDTFlash Flood WarningSGFVernon3 hr
Jul 12, 1:40 AM CDTSevere Thunderstorm WarningSGFLawrence80 min
Jul 12, 1:44 AM CDTSevere Thunderstorm WarningSGFBarton, Dade76 min
Jul 12, 1:58 AM CDTSevere Thunderstorm WarningSGFStone47 min
Jul 12, 1:59 AM CDTSevere Thunderstorm WarningSGFCedar61 min
Jul 12, 2:17 AM CDTSevere Thunderstorm WarningSGFVernon58 min
Jul 12, 2:20 AM CDTFlash Flood WarningSGFBarton, Dade3 hr
Jul 12, 2:36 AM CDTSevere Thunderstorm WarningSGFChristian, Greene69 min
Jul 12, 2:38 AM CDTSevere Thunderstorm WarningSGFStone67 min
Jul 12, 2:54 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence81 min
Jul 12, 3:06 AM CDTFlash Flood WarningSGFChristian, Greene, Lawrence, Stone, Taney3 hr
Jul 12, 3:11 AM CDTSevere Thunderstorm WarningSGFPolk79 min
Jul 12, 3:44 AM CDTSevere Thunderstorm WarningSGFGreene61 min
Jul 12, 3:50 AM CDTSevere Thunderstorm WarningSGFNewton55 min
Jul 12, 3:56 AM CDTSevere Thunderstorm WarningSGFJasper64 min
Jul 12, 4:08 AM CDTSevere Thunderstorm WarningSGFBarry52 min
Jul 12, 4:30 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Jul 12, 5:41 AM CDTTornado WarningSGFBarry34 min
Jul 12, 6:09 AM CDTFlash Flood WarningSGFDallas, Greene, Polk, Webster4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.